Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 279, NWS Wichita, KS

October 26, 2006Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 26, 2006, 7:27 PM CDT for Sumner County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2006, 7:27 PM CDT (00:27 UTC)
Expired
Oct 26, 2006, 8:15 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 3:16 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 26, 3:16 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU OCT 26 2006

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE TONIGHT AND THE
CHANCE OF PRECIPITATION NEXT WEEK.

TONIGHT:
LATEST VISIBLE IMAGERY IS SHOWING CLEARING SKIES ACROSS HARPER AND
SUMNER COUNTIES WITH EVIDENCE OF A POSSIBLE BOUNDARY DEVELOPING FROM
DIFFERENTIAL HEATING. THIS IS EVIDENT ON THE LATEST RADAR LOOP. WE
WILL HAVE TO WATCH THIS AREA FOR POSSIBLE CONVECTIVE DEVELOPMENT
DURING THE NEXT COUPLE OF HOURS. IF ANY STORMS GET GOING IN THIS
REGION THEY WILL CERTAINLY HAVE TO WATCHED ESPECIALLY AS THEY
ENCOUNTER MORE IN THE WAY OF LOW LEVEL SHEAR ALONG THE WARM FRONTAL
BOUNDARY. HOWEVER...THE MID LEVEL LAPSE RATES ARE NOT THAT
STEEP...SO THE STORMS MAY HAVE A HARD TIME GETTING GOING. IF THE
STORMS DO GET GOING THEN THE MAIN THREAT WOULD BE LARGE HAIL. AS THE
EVENING PROGRESSES...THE SURFACE LOW MAY RETROGRADE TO THE WEST IN
RESPONSE TO THE UPPER LEVEL WAVE AND CAUSE THE CLOUDS TO FILL BACK
IN WHICH WOULD BRING THE THREAT FOR STORM INITIATION INTO NORTHERN
OKLAHOMA THIS EVENING. LATEST WATER VAPOR LOOP IS SHOWING THE
UPPER LEVEL WAVE IN NORTHERN NEW MEXICO STARTING TO SHOW A CUSP
WHICH IS INDICATIVE OF THE MATURE PHASE OF THE CYCLONE. AS A
RESULT...EVENING SHIFT WILL HAVE TO WATCH THE PROFILERS AND
ISENTROPIC MOISTURE TRANSPORT AS THE UPPER LEVEL COLD POCKET MOVES
INTO OKLAHOMA. IF THIS SYSTEM STARTS GOING THROUGH THE OCCLUSION
PHASE TONIGHT THEN WE WILL LIKELY SEE THE WARM CONVEYOR BELT START
WRAPPING INTO THE SYSTEM WHICH COULD YIELD TO MORE IN THE WAY OF
FRONTOGENETICAL FORCING. RIGHT NOW...IT APPEARS LIKE MOST OF THE
PRECIPITATION ON THE BACK SIDE OF THIS WAVE IS MORE IN THE WAY OF
THE COLD CONVEYOR BELT DUE TO SUCH STRONG SYNOPTIC SCALE FORCING
FROM THE UPPER LEVEL TROF. WITH ALL THAT SAID...IT LOOKS LIKE THE
BEST SHOT FOR SIGNIFICANT RAINFALL WILL BE IN SOUTHEAST KANSAS
TONIGHT WHERE THEY WILL HAVE THE BEST CHANCE OF SEEING THE SYSTEM
REACH THE OCCLUSION PHASE. FURTHER WEST...RAIN AND THUNDERSTORMS STILL LOOKS
LIKE A GOOD BET DO TO STRONG VERTICAL MOTION FROM THE WAVE.

FRIDAY:
THE UPPER LEVEL SYSTEM WILL PUSH INTO NORTHERN ARKANSAS BY TOMORROW
EVENING WHILE MILD PACIFIC AIR MOVES IN. RIGHT NOW...I WOULD
ANTICIPATE THE BULK OF THE RAINFALL WILL BE IN SOUTHEAST KANSAS
TOMORROW MORNING...THEN IT SHOULD EXIT THE AREA BY TOMORROW
AFTERNOON.

FRIDAY NIGHT-MONDAY:
THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER CANADA AND ALLOW FOR
A RATHER MILD WEEKEND WITH DRY CONDITIONS.

MONDAY NIGHT-THURSDAY:
WE DID INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY
NIGHT AND TUESDAY AS A FRONTAL BOUNDARY PUSHES THROUGH THE REGION.
BOTH THE ECMWF/GFS ARE IN FAIRLY CLOSE AGREEMENT WITH ITS
POSITION...BUT THE ECMWF IS A LITTLE FASTER. WE ARE GOING ALONG WITH
HPC AND LEAN TOWARDS THE ECMWF SOLUTION WHICH WOULD BRING A NARROW
RIBBON OF LOW LEVEL MOISTURE INTO SOUTHEAST KANSAS MONDAY NIGHT AND
TUESDAY. PACIFIC AIR WILL FOLLOW THIS FEATURE. THEREFORE...I WOULD
NOT ANTICIPATE MUCH OF COOL DOWN BEYOND TUESDAY.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  62  41  69 / 100  40   0   0
HUTCHINSON      44  63  40  69 / 100  20   0   0
NEWTON          44  62  41  68 / 100  40   0   0
ELDORADO        45  61  41  68 / 100  40   0   0
WINFIELD-KWLD   45  61  42  70 / 100  50   0   0
RUSSELL         41  63  39  70 / 100  10   0   0
GREAT BEND      42  63  39  70 / 100  10   0   0
SALINA          43  62  40  66 / 100  20   0   0
MCPHERSON       44  62  40  68 / 100  20   0   0
COFFEYVILLE     47  57  41  68 / 100  70   0   0
CHANUTE         46  56  40  66 / 100  60   0   0
IOLA            46  56  40  65 / 100  60   0   0
PARSONS-KPPF    46  56  40  67 / 100  70   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 26, 4:18 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT THU OCT 26 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 PM CDT THU OCT 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST
KANSAS LATE THIS AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS
MAY BE SEVERE IN AREAS ALONG...AND SOUTH...OF HIGHWAY 400...WHERE
HAIL AROUND 1 INCH DIAMETER IS POSSIBLE. FOR THOSE PARTS OF
SOUTH-CENTRAL AND SOUTHEAST KANSAS NORTH OF HIGHWAY 400 A FEW
THUNDERSTORMS MAY BE QUITE STRONG WITH HAIL UP TO 1/2 INCH
DIAMETER.

FOR TONIGHT...WINDS WILL INCREASE TO 20 TO 30 MPH. NO WIND
ADVISORIES ARE IN EFFECT AT THIS TIME...HOWEVER ONE IS ENCOURAGED
TO LISTEN FOR UPDATED HAZARDOUS WEATHER OUTLOOKS ISSUED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY NIGHT AS A FRONTAL
BOUNDARY MOVES INTO SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL
WHETHER OR NOT THESE STORMS WILL BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/SCHRECK

In the hours before

Special weather statement, Oct 26, 6:08 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT THU OCT 26 2006

KSZ093-262345-
COWLEY-
608 PM CDT THU OCT 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF DEXTER...OR 10 MILES SOUTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Oct 26, 6:40 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT THU OCT 26 2006

KSZ069-093-094-270015-
BUTLER-COWLEY-ELK-
640 PM CDT THU OCT 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATLANTA...OR 16 MILES NORTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Oct 26, 7:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT THU OCT 26 2006

KSZ092-270045-
SUMNER-
715 PM CDT THU OCT 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF SOUTH HAVEN...OR 11 MILES
SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 20 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 7:55 PM CDTSevere Thunderstorm WarningICTElk49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.